PS - Experience with Tenex?

Discussion in 'General Parenting' started by Shari, Feb 21, 2008.

  1. Shari

    Shari IsItFridayYet?

    DevPed wants to start wee difficult child on Tenex to slow him a bit. She thinks perhaps slowing him down will help with impulsivity?

    Anyone with experience?

    I'm willing to try, but I'll admit I'm skeptical. We go through sometimes long periods of time where he's extremely hyper, but the impulsivity is much less, thus I tend to feel the impulsivity is caused by something else, not hyperactivity. (right now is not one of those times, either, by the way). We can deal with hyper, most of the time. He's usually most hyper after school, in the evening. I guess my hang up is that I'm not completely comfortable treating hyper with the hope that he loses impulsivity as a side effect... (make sense?)
  2. smallworld

    smallworld Moderator

    Shari, Clonidine and Tenex are in the same family (antihyperintensives or "blood pressure" medications). Is your difficult child taking both at the same time, or is Clonidine only used at night for sleep? I don't think you can take both at the same time because blood pressure might get too low.

    I have no personal experience with Tenex, but I know that both Clonidine and Tenex reduce hyperactivity and impulsivity. In addition, Clonidine tends to reduce the frequency of aggressive episodes; Tenex seems to reduce Obsessive Compulsive Disorder (OCD) symptoms. Neither medication does much to improve attention.
  3. Shari

    Shari IsItFridayYet?

    He only takes Clonodine for sleep, prn, and at VERY small doses. Interestingly enough, when we tried Clonodine as a "maintenance" medication daily, and even when we use it prn, it makes difficult child mean the next day. His sitter and I both saw this. We currently use 1/8 of a .1mg tablet at night for sleep when all else fails (and its after midnight - we avoid it until we just plain CAN'T) and we don't see much fallout, but any more than that and he's mean as snakes the next day.

    She didn't say whether to continue Clonodine prn or not. I'll be sure to ask if we add the Tenex. Thanks for thinking of that.

    He's doing ok in school with attention, etc. Being in Montessori helps that a lot, but right now that's not an issue.
  4. jannie

    jannie trying to survive....

    My difficult child started taking tenex when he was 4 1/2 years old. The doctor initially put him on adderall...and then he was continuing to have issues with agression/frustration so the doctor told us to give him tenex in addition to the adderall. He was only on the adderall for about three weeks...and then we decided to trial tenex by itself. It made a big difference and we saw benefits. It helped with activity level, impulsivity and agression. He stayed on tenex alone for about a year....and....over time we added other medications. I always felt that the side effects of the tenex were minimal....however, there are people who experience mania as a side effect. Please keep us up to date with your decision/progress--
  5. Star*

    Star* call 911


    Dude took Tenex and he took Clonodine too- I stopped clonodine after I had to put a mirror under his nose to see if he was breathing.

    I don't remember that Tenex did anything but make him more aggressive.

  6. Sheila

    Sheila Moderator

    Our difficult child was on Adderall XR last year, and tenex was added. It was not a good mix for him so I took him off of it. It made his anxiety worse and didn't do a thing for the ADHD.
  7. Indianamomof4

    Indianamomof4 New Member

    My son started tenex on Friday, so it's officially been one week. I've noticed a decrease in his hyperactivity for sure, a decrease in his impulsivity as well and so has his teacher. It's not all that great at keeping him focused, though. One thing I will say that would have NEVER happened before, is he did 7 pages of homework that he hid from me and the teacher in ONE day. That was crazy to me. Side effects? Thankfully he still has his appetite and he has exhibited aggression prior to taking tenex and it's about the same now. A negative side effect is that he wasn't so sensitive about his clothes when he wasn't taking any medications (he has Sensory Integration Disorder (SID)), but suddenly he is acting hypersensitive again. All I can say is that he went from losing almost all of his points at school to having 2 straight days of losing none. That says a lot to me :)
  8. Shari

    Shari IsItFridayYet?

    Oh goody, 2 good reports, 2 not so good reports...and the not-so-goods indicate a problem we've already seen with the clonodine - increased aggression... Why, oh why can't ANYTHING be easy! lol

    Stimulants are not an option. We lived thru a week of heck induced by the smallest dose of ritalin. What should have worn off in 4 hours was still having effects on difficult child worth reporting at school by the teacher at the end of a WEEK. (this makes me a little gun shy to try other things...)

    If I can muster the guts, we'll probably try it tomorrow afternoon. Late afternoon/evening is when he starts falling apart, so, that would be the best time, I think...

    Nervous already. Wonder if I'll actually do it.
  9. Cory

    Cory New Member

    S has been on Tenex for over a year. She asked for something for her tics which were bothering her, so psychiatrist added it into her cocktail. To tell you the truth, I haven't noticed much of anything with it~neither positive nor negative. It possibly has decreased her tics, but they come and go on their own anyhow, so its hard to say. When psychiatrist put her on it, she was taking Seroquel for aggitation and agression and she was hoping the Tenex would take care of that so she could go off the Seroquel. That didn't happen, so she stayed on Tenex, but switched the Seroquel to Abilify.

    I haven't noticed any side effects either, so in my opinion its worth a try.
  10. susiestar

    susiestar Roll With It


    Can I speak to the aggressiveness on these "blood pressure medications"? This is ONLY for info, but is from my firsthand experience.

    As many of you know, often the first line of defense in preventing migraines is the use of beta blockers, also blood pressure medications.

    When I first started trying preventative medications for the migraines, oneof the side effects was that I lost what little patience I had. I was SOOOO exhausted ALL the time. It made me feel like I was walking through partially set cement. I also felt like I just could not think and NO ONE would slow down enough to let me form, or express, a complete thought. It was NOT a good experience, but with time and effort we found a beta blocker (type of blood pressure medication) and dose (much lower than usually prescribed at first) that kept this cement effect to a very minimal level. Over time we had to increase the dose to the max, but our effective starting point was about 1/16 of where they usually start people.

    I am sure this is not why every person who becomes mean on these medications does so. I hope that it gives you somthing to talk about with your difficult child, in the effect this occurs.

    All in all, follow your mommy instincts, they ROCK!!

    Good luck,

  11. Indianamomof4

    Indianamomof4 New Member

    Shari, my son can't tolerate any stimulants either, so those are a definite NO WAY for us. I wish it were easier, too. Some days I just want to cry because the stress is just so much to handle. Some days I've even felt like calling his dad to say, "Come get him, I just can't take it any more.".... then, he comes home with a great school day report and we start all over again. :)